Hail, Roseau
- When
- July 21, 7:37 PM CST
- Where
- Roseau County, 3.89 mi NW of Greenbush Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.720, -96.260
The hail was accompanied by very heavy rain which led to ponding water.
During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s. Surface dew point readings were very high, with most locations in the low to mid 70s. A few thunderstorms fired north of the front around the Langdon, ND, area, dropping some large hail. However, the more significant action came from a thunderstorm complex that formed across west central North Dakota and moved east during the evening. This complex evolved into a bow echo with good rotational structure on the northern book end vortice. Strong straight line winds, large hail, and a few tornadoes were reported as this complex moved across eastern North Dakota into the northwest quarter of Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 5:45 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 645 PM CDT MON JUL 21 2014 .UPDATE... ISSUED AT 640 PM CDT MON JUL 21 2014 ADJUSTED EARLY EVENING POPS HIGHLIGHTING MAIN CONVECTION OVER THE FAR NW FA. MAIN THREAT WILL BE WIND AND HEAVY RAIN. EXPECT CONVECTION TO GRADUALLY EXPAND AS MAIN COMPLEX MOVES IN FROM THE WEST WITH HEAVY RAIN/DAMAGING WINDS MAIN THREAT. NO OTHER CHANGES. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 315 PM CDT MON JUL 21 2014 CONVECTION TIMING AND SEVERITY WILL BE THE MAIN FORECAST HEADACHE FOR THE SHORT TERM. STORMS HAVE DEVELOPED OVER WESTERN ND A FEW HOURS SOONER THAN ORIGINALLY THOUGHT. A LITTLE BIT OF ACTIVITY HAS FIRED NORTH OF THE BOUNDARY IN THE UPPER DEVILS LAKE BASIN...BUT CONVECTION IN THAT AREA HAS BEEN SUB SEVERE SO FAR. THE STRONGEST ACTIVITY HAS BEEN IN THE WESTERN PART OF THE STATE WITH THE MAIN SHORTWAVE...BUT OUR NORTHWESTERN COUNTIES WILL BE UNDER THE GUN IN THE NEXT FEW HOURS AS THE SHORTWAVE MOVES CLOSER AND THE ATMOSPHERE CONTINUES TO DESTABILIZE WITH ML CAPE ABOVE 3000 J/KG. WITH A SFC BOUNDARY HANGING AROUND IN THE AREA...THERE COULD BE ENOUGH LOW LEVEL HELICITY TO GET STORMS TURNING IF THEY ARE ISOLATED ENOUGH. THUS...TORNADO WATCH FOR OUR NORTHWEST EARLY ON IN THIS EVENT. LATER ON TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A COMPLEX MOVING ACROSS THE CWA. WITH PLENTY OF MOISTURE FEEDING INTO THE COMPLEX AS DEW POINTS RISE INTO THE 70S...AND THE HIGHLY UNSTABLE AIR MASS...STORMS SHOULD MAINTAIN THEMSELVES AS THEY MOVE INTO THE RED RIVER VALLEY AND THEN INTO MN. BULK SHEAR VALUES ARE AROUND 40 TO 50 KTS ALTHOUGH THE LOW LEVEL SHEAR IS NOT NEARLY AS STRONG AS NEAR THE SFC BOUNDARY. MODEL SOLUTIONS CONTINUE TO POINT TO A BOW ECHO TYPE PATTERN...AND THE HRRR HAS BEEN CONSISTENT ON SHOWING HIGH WIND GUSTS ALONG WITH THE STORMS. SIGNS CONTINUE TO POINT TO A MCS ARRIVING IN THE VALLEY THIS EVENING AND MOVING EASTWARD INTO MN AFTER MIDNIGHT. DERECHO COMPOSITE ON THE SPC MESO PAGE IS IN THE 6 TO 8 RANGE...SO WILL KEEP THE DAMAGING WIND TAGS IN THE GRIDS FOR THIS EVENING. THE OTHER THREAT WILL BE HEAVY RAINFALL. THE MODELS CONTINUE TO CRANK OUT BULLSEYES OF OVER 2 INCHES IN A VERY SHORT TIME PERIOD. WITH PWAT VALUES UP TO 1.5 INCHES AND 850MB MOISTURE TRANSPORT CONTINUING TO PUSH MORE MOISTURE INTO OUR COUNTIES...HEAVY RAINFALL CONTINUES TO SEEM REASONABLE. THE ISSUE WILL BE WHERE IT FALL AND HOW LONG THE PRECIP WILL LAST. MANY OF THE SHORT RANGE MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THE TRACK OF THE CONVECTION...WHICH WOULD TAKE IT ALONG THE NORTHERN EDGE OF THE MOST WARM AND MOIST AIR. THE FLY IN THE OINTMENT WILL BE THE MOVEMENT OF THE STORMS AS THE COMPLEX ACCELERATES ACROSS THE CWA. SINCE THERE HAS BEEN FAIRLY DRY WEATHER THE PAST FEW WEEKS OVER THE VALLEY...WILL HOLD OFF ON ANY FLOOD WATCHES FOR NOW BUT HAVE TO KEEP AN EYE ON THE STORMS AS THEY APPROACH THE MN LAKES COUNTRY LATER TONIGHT. THERE COULD BE SOME LINGERING SHOWERS AND STORMS IN THE EASTERN COUNTIES TOWARDS TOMORROW MORNING...BUT THERE SHOULD BE A DRYING TREND AS A COLD FRONT MOVES IN AND HIGH PRESSURE ARRIVES. TUESDAY WILL BE QUITE A BIT COOLER THAN TODAY...WITH HIGHS IN THE 70S TO LOW 80S AND DEW POINTS BACK DOWN INTO THE 50S. SFC HIGH PRESSURE WILL CONTINUE INTO TUESDAY NIGHT AND KEEP LOWS MUCH COOLER THAN THEY HAVE BEEN THE PAST FEW NIGHTS. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 315 PM CDT MON JUL 21 2014 WEDNESDAY TO MONDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED TIME FRAME. OVERALL TEMPS REGIME WILL BE NORMAL TO BELOW NORMAL TEMPS WITH DRY WEATHER FEATURED MOST DAYS AS SFC HIGH PRESSURE COMBINED WITH PREDOMINANTLY NW FLOW ALOFT PERSISTS. THE EXCEPTION IS THURSDAY NIGHT INTO FRIDAY AND SUNDAY WITH CHC THUNDERSTORMS AS RIDGING SHUNTS BACK TO THE WEST WITH POTENT SHORT WAVE RIDING OVER THE TOP BRINGING INSTABILITY AND FORCING TO THE NORTHERN PLAINS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 640 PM CDT MON JUL 21 2014 BEST ATTEMPT AT TIMING CONVECTION PROPAGATING EASTWARD ACROSS THE FORECAST AREA. MAIN HAZARD WILL BE DAMAGING WINDS AND VERY HEAVY RAIN. WILL LIKELY SEE MVFR/IFR CIGS/VSBY IN STRONGER CELLS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ039-049-052-053. MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ003-029>032-040. && UPDATE...VOELKER SHORT TERM...JR LONG TERM...JK AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT MON JUL 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 634 AM CDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION LATER THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY TWO. DAMAGING WINDS AND LARGE HAIL ARE LIKELY...WITH A TORNADO ALSO POSSIBLE. SOME WIND GUSTS COULD BE PARTICULARLY DAMAGING. INTENSE RAINFALL RATES ARE EXPECTED...AND COULD LEAD TO ISOLATED AREAS OF VERY HEAVY RAINFALL. DANGEROUS HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 4 W LARIMORE 47.91N 97.71W
07/21/2014 E1.00 INCH GRAND FORKS ND LAW ENFORCEMENT
&&
JRITTERLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
07/21/2014 M69 MPH GRAND FORKS ND ASOS
PEAK WIND AT THE GRAND FORKS INTERNATIONAL AIRPORT.
WINDOW DAMAGE REPORTED AT THE TERMINAL BUILDING.
&&
JRITTERLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/21/2014 GRAND FORKS ND NWS EMPLOYEE
FIST SIZED...APPROX 3INCH DIAMETER...TREE BRANCH DOWN IN
BACKYARD.
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
07/21/2014 M58 MPH GRAND FORKS ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
AIRPORT.
&&
JRITTERLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/21/2014 GRAND FORKS ND TRAINED SPOTTER
8 TO 10 INCH TREES DOWNED IN SOUTH GRAND FORKS 32ND AVE
AND LEGEND LANE. TIME APPROXIMATE.
&&
MLUKESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 5 NNW GRAND FORKS 47.98N 97.11W
07/21/2014 M61 MPH GRAND FORKS ND MESONET
PEAK WINDS MEASURED AT THE GRAND FORKS NDDOT WIND SENSOR
ALONG I-29.
&&
JRITTERLThe Fargo/Grand Forks radar (KMVX), 154 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
16 thunderstorm wind, 3 flash flood, 2 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
The hail was accompanied by very heavy rain which led to ponding water.
The tornado, which was wrapped in heavy rains and damaging downburst winds, tracked from near Eldred, through the south side of Crookston, through Gentilly, where it crossed into Red Lake County and ended about eight miles east-southeast of Red Lake Falls. The tornado snapped or uprooted numerous trees along its path, tore sections of roofing off of buildings and residences, tumbled empty rail cars, and snapped power poles along its nearly 38 mile path (about 25 miles in Polk County). Peak winds were estimated at 120 mph.
A funnel cloud descended and then ascended from a rotating wall cloud.
A personal weather station recorded a wind gust of 80 mph. The strong winds wrecked havoc on the trees in the city of Crookston.
Several large tree branches and limbs were broken down across Goodhope and Lockhart townships.
Tree branches were blown down and a storm window was blown off a house.
A river gaging station on the highway 1 bridge was damaged by the wind. The antenna had missing and bent tines.
This tornado began near Eldred, in Polk County, at 1952 CST. From Eldred, it tracked across the south side of Crookston, through Gentilly, where it crossed into Red Lake County about four miles east-northeast of Gentilly. From this point it continued east-northeast to a point about eight miles east-southeast of Red Lake Falls. The total track length was about 38 miles, with about 13 miles of the total in Red Lake County. The tornado was wrapped in heavy rains and damaging downburst winds and it snapped or uprooted numerous trees along its path, tore sections of roofing off of buildings and residences, tumbled empty rail cars, and snapped power poles. Peak winds were estimated at 120 mph.
Several four to six inch diameter tree branches were broken down in shelterbelts.
Two to four inches of rain fell in a little over an hour, flooding city streets and low lying areas.
Numerous large tree branches and limbs were broken down across Maple Lake and Mentor.
The peak wind was measured at the Thief River Falls Regional Airport.
Numerous trees were blown down in Thief River Falls, knocking out power to some areas.
Multiple trees were blown down in Red Lake Falls, knocking out power to some areas.
Numerous large tree branches and limbs were broken down in shelterbelts across Highlanding Township.
Numerous trees were blown down along highway 89 between Fourtown and Thorhult, across Steenerson Township.
A few pine and poplar trees were snapped around Itasca State Park.
Boat docks, lifts, and watercraft were tossed about by wave and wind action on Two Inlets Lake. Numerous pine and poplar trees were snapped across Two Inlets and Savannah townships.
Widespread power outages were also reported.
Trees were blown down.
A few pine and poplar trees were snapped off along highway 71.
Street and basement flooding was reported.
Over two inches of rain fell in an hour, which caused street flooding throughout the city.
In town a section of metal roofing was torn off the temporary community center and about two to three dozen trees were snapped or uprooted. Just outside of town, a section of an irrigation system was flipped and metal roofing was torn off of a couple of farm buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523710, 523695, 523713, 523715, 523717, 523718, 523719, 523698, 523720, 523745, 523721, 523722, 523724, 523725, 523726, 523727, 523729, 523731, 523732, 523733, 523735, 523748, 523749, 523736.